Illinois, 2026

Hail in Illinois, March 22, 2026

March 22, 2026 · NWS ILX · 12 events in 7 counties and zones

Following a cold frontal passage, a broken line of elevated thunderstorms developed during the evening in an airmass that featured steep mid-level lapse rates supportive of large hail development. The storms produced hail ranging from the size of peas to half dollars along and southeast of a Shelbyville to Paris line, with the largest hail occurring in Shelby and Jasper counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Following a cold frontal passage, a broken line of elevated thunderstorms developed during the evening in an airmass that featured steep mid-level lapse rates supportive of large hail development. The storms produced hail ranging from the size of peas to half dollars along and southeast of a Shelbyville to Paris line, with the largest hail occurring in Shelby and Jasper counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Mar 22, 5:07 PM CST, 1 hour 4 minutes earlier. Its key messages:

  • There is a Marginal to Slight Risk (Level 1 to 2 of 5) of severe thunderstorms this evening near a cold front moving into southeast IL. Hazards include locally damaging wind gusts, large hail, and potential for an isolated tornado.
  • Gusty (30-40 mph) north winds will bring a seasonably cool airmass back into the region tonight, with lows reaching the lower 30s. Temperatures will gradually rebound Monday through Thursday, with highs in the lower 50s Monday, increasing to lower 80s by Thursday.
  • Another chance (40-60%) for showers and thunderstorms will accompany a cold front Thursday. There is at least a low severe thunderstorm risk.
Area forecast discussion, Mar 22, 5:07 PM CST, 1 hour 4 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
607 PM CDT Sun Mar 22 2026

.KEY MESSAGES...

There is a Marginal to Slight Risk (Level 1 to 2 of 5) of severe
thunderstorms this evening near a cold front moving into southeast
IL. Hazards include locally damaging wind gusts, large hail, and
potential for an isolated tornado.

- Gusty (30-40 mph) north winds will bring a seasonably cool airmass
back into the region tonight, with lows reaching the lower 30s.
Temperatures will gradually rebound Monday through Thursday, with
highs in the lower 50s Monday, increasing to lower 80s by Thursday.

- Another chance (40-60%) for showers and thunderstorms will
accompany a cold front Thursday. There is at least a low severe
thunderstorm risk.

&&

.DISCUSSION...
Issued at 126 PM CDT Sun Mar 22 2026

A cold front has advanced southward to the vicinity of I-72 as of 1
PM, with strong capping still preventing thunderstorm activity. Hi-
res models indicate this cap should be overcome around 6 pm as the
front reaches the vicinity of I-70, allowing a few strong cells to
form. SPC continues a Marginal to Slight Risk for severe
thunderstorms south of I-72, including 2% tornado probabilities and
potential for golfball or larger size hail in the event of an
isolated supercell from around I-70 southward. North of the front,
the severe thunderstorm threat will continue, although the risk
would transition to more of a threat for 1 inch diameter hail.

Gusty north-northeast winds of 20-25 mph with gusts 30-40 mph
will continue into the evening behind the cold front as showers
taper off from northwest to southeast by midnight.

Behind today's cold front, lows will dip to the lower 30s across
most of the area tonight, and only reach the lower 50s Monday,
around a 30 degree drop from the past few days. Temperatures will
climb gradually through Thursday, with around 60 forecast for
Tuesday, 70 for Wednesday, and lower 80s forecast for Thursday.

A weak disturbance Wednesday night could bring a low chance for
showers and thunderstorms, but the next significant weather feature
is another cold front timed for later on Thursday, apparently with
similar CAPE/shear parameter space ahead of the front as today's
cold front. Although SPC has not indicated over a mentionable 15
percent severe weather potential, at least lower probabilities
appear in play. Temperatures will drop drastically again behind this
front, with lows dipping into the 30s by Friday morning, and highs
only reaching the upper 40s Friday. A brief change to snow north of
I-70 is possible as precipitation is ending Thursday night. A
gradual warmup is expected over the weekend.

37

&&

.AVIATION...  (For the 00z TAFs through 00z Monday Evening)
Issued at 607 PM CDT Sun Mar 22 2026

Strong north winds developed behind a cold front earlier this
afternoon with gusts up around 25-30 kts. Winds will remain
elevated most of tonight, lessening by Monday morning as high
pressure approaches from the northwest. A broken line of
thunderstorms may graze eastern terminals (KCMI/KDEC) this
evening, though better chances for activity will be further south.
Low stratus will filter in overnight, bringing a period of MVFR
ceilings to at least KCMI with lower chances (<40%) at the
remaining airfields. Low stratus scatters out by mid to late
morning with just a FEW to SCT high clouds expected the remainder
of the period.

NMA

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Mar 22, 3:05 PM CST, 3 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
405 PM CDT Sun Mar 22 2026

ILZ027>031-036>038-040>043-047>053-232115-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Cass-Menard-Scott-Morgan-Sangamon-Christian-
Macon-
405 PM CDT Sun Mar 22 2026

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Tonight.

North winds will gust from 30 to 40 mph this evening. This may cause
some difficulties for high profile vehicles traveling on west to
east oriented roads.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected Thursday afternoon. However,
the severe weather threat is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ044>046-054>057-061-232115-
Piatt-Champaign-Vermilion-Moultrie-Douglas-Coles-Edgar-Shelby-
405 PM CDT Sun Mar 22 2026

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected into early evening. While the
severe weather threat is not high, a few of the storms may briefly
reach severe levels. Locally damaging winds and hail up to the size
of ping pong balls are the primary concern.

Outside of the storms, north winds will gust from 30 to 40 mph this
afternoon and evening. This will cause some difficulties for high
profile vehicles traveling on west to east oriented roads.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected Thursday afternoon. However,
the severe weather threat is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 and 9pm this evening.

Expected storm motion is toward the east-southeast around 35 mph.

ILZ062-063-066>068-071>073-232115-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
405 PM CDT Sun Mar 22 2026

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...Tonight.

Scattered thunderstorms are expected this evening. A few of the
storms may be strong to severe. Damaging winds and hen egg size
hail are the primary concerns, though there is a nonzero risk of a
tornado.

North winds will gust from 30 to 40 mph this evening. This will
cause some difficulties for high profile vehicles traveling on west
to east oriented roads.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Scattered thunderstorms are expected Thursday afternoon and evening.
However, the severe weather threat is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 and 10pm this evening.

Expected storm motion is toward the east around 40 mph.

MJA

The radar

The Lincoln radar (KILX), 91 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

12 hail. Local standard time, as filed.

Hail, Shelby

When
March 22, 6:11 PM CST to 6:16 PM CST
Where
Shelby County, 2.97 mi SE of Findlay
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
39.490, -88.710

Hail, Shelby

When
March 22, 6:13 PM CST to 6:18 PM CST
Where
Shelby County, 1.48 mi SSE of Duvall
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
39.450, -88.760

Hail, Coles

When
March 22, 6:28 PM CST to 6:33 PM CST
Where
Coles County, 2.07 mi S of Mattoon
Measured
1 in hail
Reported by
Public
Coordinates
39.450, -88.370

Hail, Coles

When
March 22, 6:30 PM CST to 6:35 PM CST
Where
Coles County, Magnet
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.430, -88.420

Hail, Effingham

When
March 22, 6:38 PM CST to 6:43 PM CST
Where
Effingham County, 2.62 mi NW of Effingham
Measured
1 in hail
Reported by
Public
Coordinates
39.150, -88.560

Hail, Clark

When
March 22, 6:45 PM CST to 6:50 PM CST
Where
Clark County, Clarksville
Measured
1 in hail
Reported by
Public
Coordinates
39.450, -87.800

Hail, Clark

When
March 22, 6:45 PM CST to 6:50 PM CST
Where
Clark County, 0.69 mi N of Westfield
Measured
1 in hail
Reported by
Public
Coordinates
39.460, -88.000

Hail, Clark

When
March 22, 6:52 PM CST to 6:57 PM CST
Where
Clark County, Casey Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.300, -88.000

Hail, Jasper

When
March 22, 6:57 PM CST to 7:02 PM CST
Where
Jasper County, 0.88 mi NE of Newton
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
38.990, -88.160

Hail, Crawford

When
March 22, 7:20 PM CST to 7:25 PM CST
Where
Crawford County, Flat Rock
Measured
1 in hail
Reported by
Public
Coordinates
38.900, -87.670

Hail, Crawford

When
March 22, 7:23 PM CST to 7:28 PM CST
Where
Crawford County, 0.54 mi E of Palestine
Measured
1 in hail
Reported by
Public
Coordinates
39.000, -87.610

Hail, Clay

When
March 22, 7:25 PM CST to 7:30 PM CST
Where
Clay County, 0.54 mi W of Flora
Measured
0.75 in hail
Reported by
Public
Coordinates
38.670, -88.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2026Every state in 2026This day in weather historyWarnings in Illinois, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1323910, 1323911, 1323912, 1323913, 1323914, 1323915, 1323916, 1323917, 1323918, 1323919, 1323920, 1323921.